Iowa, 2019

Hail and Lightning Strikes in Iowa, April 28, 2019

April 28, 2019 · NWS DMX · 9 events in 3 counties and zones

5 inches of snow in northern Iowa, storms initiated across portions of central Iowa and produced multiple instances of severe hail. Throughout the day, surface high pressure centered over the state slid eastward, placing the western half of the state back in warm air advection by the evening hours, especially above surface levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

After a rather chilly overnight, complete with reports of up to 3.5 inches of snow in northern Iowa, storms initiated across portions of central Iowa and produced multiple instances of severe hail.

Throughout the day, surface high pressure centered over the state slid eastward, placing the western half of the state back in warm air advection by the evening hours, especially above surface levels. The environment was not extremely conducive to sustained severe weather, but did have indications of hail potential, including a freezing level below 10kft, moderate to steep lapse rates above the near surface inversion, and a few hundred J/kg CAPE in the hail growth zone. Elevated storms roughly initiated along the 850mb front along and near I-80 across western Des Moines and west of the metro area. Storms were not long lived, but were able to produce a number of reports of severe hail, including up to half dollar in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 28, 5:37 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 28, 5:37 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
637 PM CDT Sun Apr 28 2019

...Updated for 00z Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 350 PM CDT Sun Apr 28 2019

Synoptic Overview:

Weak H85 baroclinic zone has lingered over the area between the
Mississippi and Missouri River Valleys through this afternoon which
has kept cloud cover and few isolated rain showers around the
forecast area today, even with surface high pressure and zonal flow
over the area. This has prompted a decrease in high temperatures
this afternoon. However, surface high pressure is quickly moving off
to the east as mid to upper-level flow is increasing once again.
Water vapor imagery depicts two features that will largely drive an
active weather pattern for this upcoming work week as we end April
and bring in May. The first is wave over the Northern Rocky
Mountains and already has very evident cyclonic rotation with. The
other feature is a cut-off low hanging off the cost of southern
California working its way into the CONUS. These two features will
couple to drive the mid-level flow primarily southwesterly through
much of this week, with several short-waves within that will develop
multiple surface Lee Cyclones, making for a wet week across most of
Iowa.

Tonight Through Tomorrow Night:

As the zonal flow breaks and southwesterly mid-level flow develops
the first surface low of this week develops along the front range
and moves across the Central Plains. Surface trough will have pretty
good reach as it extends into eastern Kansas and Central Missouri
over the next 18 hours. This will generate southerly low-level flow
promoting theta-e advection into Iowa, especially for southern and
southeastern portions of the CWA. While the warm-front will stay a
little ways south of the forecast area there will still be a notable
baroclinic zone across the area and sufficient isentropic ascent
will exist ahead of it providing enough forcing to develop rain
showers within this area of decent thermodynamic support, especially
from a moisture perspective. With respect to instability, GFS/NAM as
well as the CAMs keep the higher MUCAPE and 0-3 km CAPE values over
Missouri. Across the forecast area, some spots may be able to reach
1000 J/kg but it could be struggle to get there. This should be
enough for a few thunderstorms, but this rain event will primarily
be more in the form of steady rain showers. The better lapse rates
will also be confined mainly to Missouri. With stronger flow aloft,
and 30-40 kt LLJ later this evening, there will definitely be some
speed shear present but with respect to directional shear not much
really there. Just a large transport of moist air. Any thunderstorms
that do develop won't be able realize organization. With that said,
no real severe threat this evening through Monday. Mainly just a few
general thunderstorms with widespread rain showers. The highest QPF
will target primarily southeastern Iowa. GFS/ECMWF keep the bullseye
associated with this system just a little south of the area, while
NAM does not have as high a bullseye value but overall is slightly
higher and more widespread than other guidance across the southeast
and eastern portions of the CWA. With this being a large synoptic
event, have not deviated too far away from blended guidance. The
overnight shift maybe able to fine tune QPF a bit more as more CAM
guidance is available. While there are slight differences in QPF
between model guidance for this first wave, the differences do not
alter the impacts all too much. After this system goes by, there
will be a brief break from precipitation Monday late afternoon
through early evening, but this will be rather short lived.

Tuesday Through Wednesday Afternoon:

The feature currently off the southern coast of California will
continue to move across the Rockies and keep the mid-level pattern
in a southwesterly regime. This kicks off another Lee Cyclone that
will eject across Central Plains into the Midwest. Southerly low-
level flow will again promote strong, high theta-e advection. With
this system, the warm-moist airmass works further into Iowa than the
previous. While the stronger jet streaks and associated ageostrophic
motions stay further north, there where still be good isentropic
lift along the baroclinic zone that will support the development of
rain showers and a few thunderstorms. As with the first round of
rain showers, the thermodynamics aren't too shabby from the
viewpoint of moisture content. However, even with the push of higher
theta-e air, the better instability looks to remain in central
Missouri. In our forecast area, MUCAPE values will be able to push
just a tad above 1000 J/kg. This will be enough to foster a few
thunderstorms at times, but once again we are likely looking
primarily at heavy shower activity. In addition to the better CAPE
being further south of the area, the better lapse rates will also
remain over Missouri. The shear with this event will have a little
bit more turning to it, especially as the LLJ kicks in again Tuesday
Night into Wednesday early morning which may support an isolated
severe storm in the southeast portion of the area. However from a
large picture perspective, any convective storms that develop will
not have a lot to become organized. Thus, the mode will be primarily
general thunder and heavy rain showers. If later guidance shifts the
low pressure track further north, this could change details
regarding thunderstorm potential.  Regarding QPF with this second
rain event, southern and southeastern Iowa is again where the
heaviest axis is currently at. GFS and ECMWF depict similar track,
with the GFS a little more robust in QPF amounts. The highest QPF
axis from the 12z is a bit further to the southeast of the forecast
area, but still depicts a good amount for southeastern Iowa. Thus,
have stuck mainly with blended guidance, as the slight model
differences do not drastically change the impacts. The bigger
question for Tuesday QPF will be if thunderstorms develop and
produce downpours for brief periods of time. This could present some
localized flooding hazards. Wednesday afternoon appears to provide a
break from rain showers but as seems to be a common theme the last
week in across the area, it will be short-lived before the next
system moves through.

Thursday Through Sunday:

Toward the end of the forecast period, long-term guidance solutions
are in agreement that the weather will be active with another short-
wave. However, the solutions diverge when it comes to the track of
the surface low and associated precipitation. In the extended, have
stuck mainly to blended guidance solutions which depict rain and
thunderstorm activity for most of the forecast area at some point
toward the end of this upcoming work week and again next weekend.
Additional rainfall associated with the activity late in forecast
period may present continued flooding issues, especially for rivers.
Hopefully model solutions will converge to a more consistent
solution by the middle of the this week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 637 PM CDT Sun Apr 28 2019

Showers are just beginning to develop over southwest Iowa around
2330Z and expect those to become more widespread through the
evening hours and spread into northern Iowa overnight. Some
thunder is expected over southern Iowa as well. Ceilings will
lower into MVFR and IFR as these showers move over the terminals
and visibility restrictions may be lower if a storm impacts a
terminal. The rain will move off to the east no later than mid-
morning Monday with conditions improving into VFR with brisk winds
from the northwest.

&&

.HYDROLOGY...
Issued at 350 PM CDT Sun Apr 28 2019

Rainfall will become widespread across the entire forecast area with
this active weather pattern across the central CONUS. This will
likely result in elevated river and stream flows CWA wide. At the
current moment, the biggest hydrology concerns will be for southern,
southeastern, and eastern portions of the CWA. Current QPF calls
for over 2 inches of rainfall this week for areas south of
Interstate 80 and east of Interstate 35. In addition to possible
river and stream flooding, areal flooding could become an issue as
the soil becomes saturated. For now, have held off posting areal
flood related headlines but will there is high chance they will be
needed starting with the second wave of precipitation Tuesday
into Wednesday. One aggravating factor to flooding conditions
would be the development of deeper convection that would produce
downpours. If the system Tuesday-Wednesday brings better forcing
and instability for more thunderstorm activity, this could create
localized issues.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Krull
AVIATION...Ansorge
HYDROLOGY...Krull
Hazardous weather outlook, Apr 28, 2:36 PM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
336 PM CDT Sun Apr 28 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
336 PM CDT Sun Apr 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A few thunderstorms are possible tonight, but the severe threat is
very low. Localized heavy rain is possible in southern Iowa.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Active weather is expected into the middle of the week with
periods of showers and thunderstorms on Monday morning and again
on Tuesday into early Wednesday. The severe weather threat appears
low at this time, however the potential for flooding exist from
the cumulative rainfall this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The radar

The Des Moines radar (KDMX), 51 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 lightning. Local standard time, as filed.

Hail, Madison

When
April 28, 7:35 PM CST
Where
Madison County, 5.73 mi W of Earlham
Measured
1 in hail
Reported by
Public
Coordinates
41.490, -94.240

Trained spotter reported quarter sized hail south of Dexter.

Hail, Madison

When
April 28, 7:45 PM CST
Where
Madison County, 3.32 mi SW of Earlham
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.470, -94.180

Trained spotter estimated hail between quarter and ping pong ball in size, including lots of smaller hail.

Hail, Dallas

When
April 28, 7:54 PM CST
Where
Dallas County, 2.68 mi WSW of De Soto
Measured
1 in hail
Reported by
Public
Coordinates
41.520, -94.070

Public reported quarter sized hail, via the mPING app.

Lightning, Polk

When
April 28, 8:00 PM CST
Where
Polk County, 0.19 mi ENE of Ashawa
Property damage
$1,000
Reported by
Public
Coordinates
41.581, -93.767

Public relayed picture of tree split via social media, possibly set on fire initially, from lightning strike. Location and time estimated from information provided.

Lightning, Polk

When
April 28, 8:00 PM CST
Where
Polk County, 0.2 mi NE of Ashawa
Property damage
$1,000
Reported by
Social Media
Coordinates
41.582, -93.767

Lightning struck a tree splitting the tree in half and downing about a 2-3 foot diameter limb/trunk portion of the tree.

Hail, Dallas

When
April 28, 8:01 PM CST
Where
Dallas County, 1.73 mi SE of De Soto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.510, -94.000

Trained spotter reported nickel to quarter sized hail.

Hail, Dallas

When
April 28, 8:06 PM CST
Where
Dallas County, 0.52 mi E of Van Meter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.530, -93.960

Trained spotter relayed nickel sized hail near Van Meter.

Hail, Polk

When
April 28, 8:24 PM CST
Where
Polk County, 1.24 mi NW of Ashawa
Measured
1 in hail
Reported by
Public
Coordinates
41.590, -93.790

Public relayed estimated quarter sized hail via the mPING app, and was located right underneath the hail core via radar.

Hail, Polk

When
April 28, 8:28 PM CST
Where
Polk County, 1.7 mi ENE of Windsor Hgts
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -93.690

Public reported quarter sized hail via the mPING app.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 816083, 816084, 816085, 816218, 820249, 816086, 816087, 816088, 816089.